Alert archive / Virginia / High Wind Warnings in 2007

High Wind Warning 6, NWS Blacksburg, VA

March 1, 2007Tazewell County, Virginia

NWS Blacksburg, VA issued this high wind warning at Mar 1, 2007, 6:05 PM EST for Tazewell County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2007, 6:05 PM EST (23:05 UTC)
Expired
Mar 2, 2007, 12:00 AM EST
In force
6 hr
Issued by
NWS Blacksburg, VA

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 012305
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EST THU MAR 1 2007

...STRONG SOUTHEAST WINDS THIS AFTERNOON AND EVENING...

.AN APPROACHING LOW PRESSURE SYSTEM WILL RESULT IN STRONG
SOUTHEAST WINDS THIS AFTERNOON. AS THE WIND PASSES OVER THE
HIGHER MOUNTAIN TOPS...IT WILL ACCELERATE DOWN THE WESTERN SLOPES
OF FAR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA THIS
AFTERNOON AND EVENING.

VAZ007-020500-
/O.UPG.KRNK.WI.Y.0016.000000T0000Z-070302T0500Z/
/O.NEW.KRNK.HW.W.0006.070301T2305Z-070302T0500Z/
TAZEWELL-
INCLUDING THE CITY OF...TAZEWELL
605 PM EST THU MAR 1 2007

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

SUSTAINED WINDS OF 25 TO 40 MILES AN HOUR...WITH GUSTS TO AROUND
60 MPH... ARE EXPECTED THROUGH THIS EVENING.

THERE HAVE BEEN REPORTS OF WINDS GUSTING TO 60 MPH ALREADY THIS
AFTERNOON IN THE TAZEWELL AND RICHLANDS AREAS WITH LAW
ENFORCEMENT REPORTING INSTANCES OF DOWNED TREES DUE TO THE WIND. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.
 
 

$$

VAZ009-015-WVZ042-020500-
/O.CON.KRNK.WI.Y.0016.000000T0000Z-070302T0500Z/
SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...MARION...INDEPENDENCE...BLUEFIELD
605 PM EST THU MAR 1 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

SUSTAINED WINDS OF 25 TO 30 MILES AN HOUR...WITH GUSTS AROUND
50 MPH... ARE EXPECTED THIS AFTERNOON AND WILL CONTINUE INTO THE
EVENING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. TAKE ACTION TO SECURE
TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT
OUTDOOR OBJECTS.

$$
1 follow-up statement
000 
WWUS71 KRNK 020510
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 AM EST FRI MAR 2 2007

...STRONG POST-FRONTAL WINDS EXPECTED THIS MORNING...


VAZ007-020615-
/O.EXP.KRNK.HW.W.0006.000000T0000Z-070302T0500Z/
TAZEWELL-
INCLUDING THE CITY OF...TAZEWELL
1210 AM EST FRI MAR 2 2007

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

WINDS HAVE SHIFTED TO THE SOUTHWEST AND HAVE DIMINISHED TO BELOW
WARNING CRITERIA. STRONG GUSTS TO NEAR 40 MPH ARE STILL POSSIBLE THIS
MORNING AS A STRONG FRONT MOVES THROUGH.

$$

VAZ015-021315-
/O.EXP.KRNK.WI.Y.0016.000000T0000Z-070302T0500Z/
/O.NEW.KRNK.WI.Y.0017.070302T0510Z-070302T1700Z/
GRAYSON-
INCLUDING THE CITY OF...INDEPENDENCE
1210 AM EST FRI MAR 2 2007

...WIND ADVISORY HAS EXPIRED...
...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A NEW WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. THE PREVIOUS
WIND ADVISORY IS NO LONGER IN EFFECT.

SUSTAINED WINDS OF 25 TO 35 MILES AN HOUR...WITH GUSTS AROUND 50
MPH... ARE EXPECTED THIS MORNING. WIND SHOULD WEAKEN TO BELOW
ADVISORY CRITERIA BY MIDDAY.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. TAKE ACTION TO SECURE TRASH
CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR
OBJECTS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

 

$$

VAZ009-WVZ042-020615-
/O.EXP.KRNK.WI.Y.0016.000000T0000Z-070302T0500Z/
SMYTH-MERCER-
INCLUDING THE CITIES OF...MARION...BLUEFIELD
1210 AM EST FRI MAR 2 2007

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS HAVE SHIFTED TO THE SOUTHWEST AND HAVE DIMINISHED TO BELOW
ADVISORY CRITERIA. STRONG GUSTS TO NEAR 40 MPH ARE STILL POSSIBLE THIS
MORNING AS A STRONG FRONT MOVES THROUGH.

$$

NCZ001-018-021315-
/O.NEW.KRNK.WI.Y.0017.070302T0510Z-070302T1700Z/
ASHE-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE
1210 AM EST FRI MAR 2 2007

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. 

SUSTAINED WINDS OF 25 TO 35 MILES AN HOUR...WITH GUSTS AROUND 55
MPH... ARE EXPECTED THIS MORNING. WIND SHOULD WEAKEN TO BELOW
ADVISORY CRITERIA BY MIDDAY.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. TAKE ACTION TO SECURE TRASH
CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR
OBJECTS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.



$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Mar 1, 6:05 PM EST, 0 minutes earlier.

Area forecast discussion, Mar 1, 6:05 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EST THU MAR 1 2007

.UPDATE...
UPGRADING TO HIGH WIND WARNING IN TAZEWELL COUNTY. REPORTS OF 60
MPH GUSTS AND TREES DOWN IN THE COUNTY. SHUD LAST SEVERAL MORE HOURS.

&&

.PREV DISCUSSION...
/ISSUED 237 PM EST THU MAR 1 2007/

SHORT TERM /TONIGHT/...
BEST Q-VECTOR AND ISENTROPIC FORCING LINES UP WITH THE COLD FRONTAL
PASSAGE BETWEEN 06-12Z TONIGHT. MODELS BRING TWO BANDS OF RAIN WITH
ISOLATED THUNDER ACROSS THE CWA TONIGHT AHEAD OF THE SHOWERS AND
STORMS WITH THE COLD FRONT. THIS PATTERN RESEMBLES A BLEND FROM
LOCAL HEAVY RAIN CLIMATOLOGY BETWEEN UPSLOPE PATTERNS AND STRONG
DYNAMICS. UPSLOPE LOW LEVEL WINDS WILL ENHANCE THE QPF THIS EVENING
SETTING UP MOIST ANTECEDENT SOIL CONDITIONS. THEN WITH A QUICK
PERIOD OF HEAVY RAIN WITH THE CONVECTION ALONG THE FRONT RAINFALL
RATES MAY BE ENOUGH FOR SMALL STREAM FLOODING. COLD GROUND
TEMPERATURES...SNOW MELT AND LITTLE VEGETATION WILL LEAD TO A LARGE
AMOUNT OF RAIN FROM THIS EVENT RUNNING OFF INTO THE RIVERS. OHRFC
ALREADY HAS SIGNIFICANT WITHIN RISES ON THE GREENBRIER RIVER ON
FRIDAY.

850 MB LOW LEVEL JET IS 65 KTS THROUGH THE TENNESSEE VALLEY AT 18Z
AND THE JET IS FORECAST TO MOVE EAST AHEAD OF THE LOW...REACHING THE
CWA BY 00Z TONIGHT AND PEAKING AT 75 KNOTS OUT OF THE SOUTH AT
06-09Z. THIS WILL MEAN ABUNDANT SHEAR IN THE AREA AND WILL MEAN ANY
WINDS BROUGHT DOWN TO THE SURFACE BY THUNDERSTORMS MAY BE SEVERE.
LOW LEVEL MOISTURE IS INCREASING RAPIDLY FROM THE SOUTH. SURFACE DEW
POINTS ARE IN THE 40S OVER MUCH OF THE CWA AND WILL CONTINUE TO RISE
OVERNIGHT. THE 75 KT WINDS WILL BE ADVECTING 1.0 TO 1.5 INCH PWINS
INTO THE AREA...YET ANOTHER FACTOR THAT SUPPORTS HEAVY RAIN. PWIN
FROM PROFILER AT BCB IS SHOOTING UP AND HAS ALREADY DOUBLED UP TO .8
INCHES SINCE 12Z THIS MORNING. THE CAPE IS NOT PARTICULARLY HIGH BUT
ENOUGH MOMENTUM TRANSFER TO SUPPORT THE THREAT OF DAMAGING WINDS.

TEMPERATURES EAST OF THE MOUNTAINS WILL ALSO BE STEADY OR SLOWLY
RISING OVERNIGHT. GRIDS WILL REFLECT NON DIURNAL TRENDS. WILL BE
ISSUING A FLOOD WATCH FOR THE ENTIRE CWA DUE TO THE AMOUNT OF LIFT
AND MOISTURE EXPECTED THROUGH 12Z.

LONG TERM /FRIDAY THROUGH THURSDAY/...
FROPA WILL BRING END TO PRECIP EARLY FRIDAY MORNING. COLD AIR LAGS
BEHIND THE COLD FRONT...WITH RETURN OF SUNSHINE ON FRIDAY
TEMPERATURES SHOULD REBOUND NICELY ESPECIALLY IN SOUTHSIDE. PLAYED
TEMPERATURES CLOSE TO MAV GUID. COLDER AIR WILL FILTER INTO THE AREA
OVER THE WEEKEND...AS UPPER TROUGH SETTLES OVER THE EAST. LOWERED
TEMPERATURES ON SUNDAY AND SUNDAY NIGHT. 85H TEMPS BY SUNDAY ARE
FCST NEAR M10 DEG C. UPPER FLOW FLATTENS AGAIN FOR EARLY NEXT
WEEK...TEMPS MODERATING. MODELS HAVE DIFFERENT OPINIONS ON NEXT
SHORTWAVE WHICH SWINGS THRU THE GREAT LAKE MONDAY NIGHT AND TUESDAY.
LEANED TOWRADS THE DRIER SOLUTION. FLOW BECOME SOUTHERLY AND WARM
AIR SHOULD PUSH BACK INTO THE REGION BY WEDNESDAY. FOLLOWED HPCGUIDE
WHICH WAS A ECMWF/CANADIAN AND GFS BLEND.

AVIATION /20Z-18Z/...
MVFR CEILINGS HAVE SPREAD NORTH ALONG THE EAST SLOPES OF THE BLUE
RIDGE THIS MORNING. THERE WILL BE LITTLE CHANGE AT ROA...LYH AND DAN
UNTIL THE RAIN ARRIVES LATER THIS AFTERNOON. ONCE THE RAIN ARRIVES
THE STRONGER WINDS JUST ABOVE THE SURFACE WILL MIX DOWN RESULTING IN
GUSTS OF 25 TO 35 KTS. A LARGE AREA OF LIGHT TO MODERATE RAIN WILL
CONTINUE TO MOVE NORTHEAST OUT OF THE TENNESSEE VALLEY THIS
AFTERNOON. THIS WILL RESULT IN MVFR CONDITIONS AT BLF AND LWB. RAIN
WILL BE WIDESPREAD TONIGHT ACROSS THE FORECAST AREA WITH
THUNDERSTORMS ALSO LIKELY ALONG AND AHEAD OF THE COLD FRONT THAT
PASSES THROUGH THE AREA BETWEEN 06-12Z. CEILINGS WILL IMPROVE
RAPIDLY BEHIND THE FRONT...HOWEVER...WINDS WILL STILL BE GUSTY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH FRIDAY MORNING FOR VAZ007-009>020-022>024-
     032>035-043>047-058-059.

     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ009-015.

     HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ007.

NC...FLOOD WATCH THROUGH FRIDAY MORNING FOR NCZ001>006-018>020.

WV...FLOOD WATCH THROUGH FRIDAY MORNING FOR WVZ042>045.

     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042.

&&

UPDATE...
Hazardous weather outlook, Mar 1, 5:28 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EST THU MAR 1 2007

NCZ001>006-018>020-VAZ010>014-016>020-022>024-032>035-043>047-058-
059-022230-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
528 PM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. RAIN WILL BE HEAVY AT
TIMES TONIGHT AND IN ASSOCIATION WITH ANY THUNDERSTORMS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREAT WILL BE DAMAGING WINDS...ALTHOUGH ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

VAZ007-009-015-WVZ042-022230-
TAZEWELL-SMYTH-GRAYSON-MERCER-
528 PM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. RAIN WILL BE HEAVY AT
TIMES TONIGHT AND IN ASSOCIATION WITH ANY THUNDERSTORMS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...ALTHOUGH
ISOLATED TORNADOES ARE ALSO POSSIBLE.

A WIND ADVISORY IS ALSO IN EFFECT UNTIL MIDNIGHT TONIGHT. GUSTS
TO 50 MPH CAN BE ANTICIPATED TO THE WEST OF THE HIGHER RIDGES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

WVZ043>045-022230-
SUMMERS-MONROE-GREENBRIER-
528 PM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. RAIN WILL BE HEAVY AT
TIMES TONIGHT AND IN ASSOCIATION WITH ANY THUNDERSTORMS.
SIGNIFICANT RISES ON THE GREENBRIER RIVER WILL OCCUR ON FRIDAY
DUE TO THE RAINFALL AND SNOW MELT. THESE RISES MAY TAKE THE RIVER
AT ALDERSON ABOVE FLOOD STAGE FRIDAY NIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...ALTHOUGH
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:00 AM ESTWind AdvisoryRNKGrayson, Smyth, Tazewell20 hr
Mar 1, 3:59 PM ESTFlood WatchRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more17 hr

Nearby

High Wind Warnings in Virginia, 2007Every high wind warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.